2026 ECNP Congress
EP02-2043Clozapine and long-acting paliperidone palmitate associated hyperammonaemia: a case report
Introduction
Hyperammonaemia may arise from a broad range of hepatic and non-hepatic causes, including liver disease, gastrointestinal bleeding, portosystemic shunts, vesicorectal fistulas and various medications [1]. Although valproate remains the most commonly implicated psychotropic agent, other medications and combinations may also be associated with metabolic disturbances under certain clinical conditions [2–4]. This report describes hyperammonaemia in a patient with schizophrenia receiving clozapine and long acting paliperidone palmitate without valproate exposure, highlighting a potentially under-recognised metabolic complication of antipsychotic polypharmacy and the need for systematic biochemical monitoring in routine clinical practice.
Case Presentation
A 31 year old male with psychotic symptoms since 2020 was admitted due to worsening paranoia, prominent negative symptoms and orobuccal dyskinesia. Initial symptoms included persecutory beliefs, fear of harm, thought reading and suspicions of surveillance. On admission, his Positive and Negative Syndrome Scale total score was 99, indicating severe illness with prominent negative symptoms. Prior to admission, he had been treated with olanzapine 20 mg per day and long acting paliperidone palmitate up to 150 mg per month, later reduced to 100 mg per month due to tolerability concerns.
During admission, clozapine was initiated and cross titrated from olanzapine due to tardive dyskinesia, reaching 350 mg per day, while paliperidone palmitate 100 mg per month was maintained. Mild confusion prompted laboratory investigation, revealing an ammonia level of 68 µmol per litre. Serial measurements showed fluctuating but persistently elevated ammonia levels (46.5–60.8 µmol per litre) despite normal liver function tests, unremarkable hepatobiliary imaging and preserved renal function. No clinical signs of encephalopathy, seizures or agitation emerged, and the patient remained clinically stable throughout hospitalisation. Psychopathology improved, particularly in negative symptoms, social engagement and treatment adherence.
Follow up confirmed persistence of asymptomatic, fluctuating hyperammonaemia beyond discharge. Clozapine dose remained stable, whereas paliperidone palmitate was reduced to 75 mg per month. The pattern of ammonia fluctuation suggested a possible association with paliperidone treatment over time.
Written informed consent was obtained from the patient for publication of this case report.
Results
In the absence of valproate exposure, hepatic pathology, or other identifiable causes, the condition was attributed to antipsychotic treatment.The temporal relationship between fluctuations in ammonia levels and repeated paliperidone administrations, although not establishing definitive causality, strengthens the clinical plausibility of an interaction-driven metabolic disturbance.In addition, clozapine, a multi-receptor acting antipsychotic, may contribute through metabolic effects related to the gut–liver axis, whereas paliperidone, a dopamine D2 receptor antagonist, has been associated with rare metabolic disturbances in the literature [3].These findings suggest a potential association between fluctuating hyperammonaemia and ongoing paliperidone palmitate treatment in the absence of alternative explanatory factors.
Conclusions
Hyperammonaemia may occur silently during clozapine and long acting paliperidone palmitate co treatment, even without recognised risk factors. Given its potential to remain clinically occult, routine ammonia monitoring may be warranted in selected patients receiving antipsychotic combinations, particularly during titration and early maintenance phases. Further research is needed to clarify underlying mechanisms and clinical implications in broader patient populations.
References
- Kenzaka, T., Kato, K., Kitao, A., Kosami, K., Minami, K., Yahata, S., Fukui, M., Okayama, M., 2015. Hyperammonemia in urinary tract infections. PLoS One 10 (8), e0136220. http://dx.doi.org/10.1371/journal.pone.0136220.
- Wesselman, K., Cavaliere, V., Goyal, R., 2024. Valproate, risperidone and paliperidone: a case of valproate-induced hyperammonemic encephalopathy. Ment. Health Clin. 14 (1), 28–32. http://dx.doi.org/10.9740/mhc.2024.02.028.
- Khorassani, F., Sousonis, F., Lopez, L.V., 2020. Risperidone- and paliperidone-induced hepatotoxicity: case report and literature review. Am. J. Health Syst. Pharm. 77 (19), 1578–1584. http://dx.doi.org/10.1093/ajhp/zxaa224.
- Nicolai, J., Smith, S.J., Keunen, R.W., 2001. Simultaneous side effects of both clozapine and valproate. Intensive Care Med. 27 (5), 943. http://dx.doi.org/10.1007/s001340100937.